Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (15)

1 - 15 of 15 WebM&M Case Studies
Catherine Chia, MD and Mithu Molla, MD, MBA | May 27, 2020
A 55-year old man was admitted to the hospital for pneumonia requiring intravenous antibiotics. After three intravenous lines infiltrated, the attending physician on call gave a verbal order to have a percutaneous intravenous central venous catheter placed by interventional radiology the next morning. However, the nurse on duty incorrectly entered an order for a tunneled dialysis catheter, and the radiologist then inserted the wrong type of catheter. The commentary explores safety issues with verbal orders and interventional radiology procedures.
Nasim Wiegley, M.D. and José A. Morfín, M.D. | January 29, 2020
A 54-year-old man was found unconscious at home with multiple empty bottles of alcoholic beverages nearby and was brought to the emergency department by his family members. He was confused and severely hyponatremic, so he was admitted to the intensive care unit (ICU). His hospital stay was complicated by an error in the administration of hypertonic saline.
Melissa Baysari, PhD| October 1, 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Joseph I. Boullata, PharmD, RPh, BCNSP| April 1, 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Seth J. Bokser, MD, MPH| March 1, 2013
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
John Halamka, MD, MS| December 1, 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH| September 1, 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Annie Wong-Beringer, PharmD| December 1, 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Scott A. Strassels, PharmD, PhD, BCPS| August 1, 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting form—but the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Russ Cucina, MD, MS| July 1, 2006
Despite full documentation and a wristband regarding her severe food allergy, an inpatient is advertently fed eggs and suffers an allergic reaction.